Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 188, NWS Kansas City, MO

August 25, 2004Atchison County, Holt County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 25, 2004, 11:01 AM CDT for Atchison County, Holt County, Missouri. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2004, 11:01 AM CDT (16:01 UTC)
Expired
Aug 25, 2004, 12:00 PM CDT
In force
59 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Atchison County, MO, Holt County, MO

The radar

The Omaha radar (KOAX), 136 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 11:04 AM CDTTSTM WND DMGWatson, MOTREES DOWN
Aug 25, 11:15 AM CDTHAIL 0.75Rockport, MO
Aug 25, 11:23 AM CDTTSTM WND DMG2 E Watson, MOTRACTOR TRAILER BLOWN OVER AT MILE MARKER 116 ON INTERSTATE 29
Aug 25, 11:37 AM CDTHAIL 0.755 N Mound City, MODIME SIZE HAIL REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 8:50 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1754 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 251601
SVREAX
MOC005-087-251700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1101 AM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOLT COUNTY IN NORTHWEST MISSOURI
  ATCHISON COUNTY IN NORTHWEST MISSOURI

* UNTIL NOON CDT

* AT 1059 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PHELPS
  CITY TO CRAIG...OR NEAR ROCKPORT...AND MOVING NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   TARKIO BY 1110 AM CDT.
   WESTBORO BY 1120 AM CDT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.

LAT...LON 4049 9523 4047 9520 4028 9520 4025 9515
      4020 9515 4011 9540 4025 9545 4032 9559
      4050 9567 4058 9556 4059 9523

$$


27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:40 AM CDT, 8 hours 21 minutes earlier.

Area forecast discussion, Aug 25, 2:40 AM CDT, 8 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED WWA TIMING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
240 AM CDT WED AUG 25 2004

.DISCUSSION...

LONGWAVE TROUGH ACROSS WESTERN CONUS WITH SEVERAL EMBEDDED SHORTWAVE
FEATURES ROTATING THROUGH FLOW IS EVIDENT IN EARLY MORNING WATER
VAPOR IMAGERY AND OBJECTIVE ANALYSIS. LEAD SHORTWAVE TROUGH LIFTING
INTO GREAT LAKES REGION...WHILE UPSTREAM SHORTWAVE NOTED OVER
SOUTHERN ROCKIES...WITH ASSOCIATED 80KT 300MB JET STREAK ACROSS
SOUTHERN PLAINS. FURTHER UPSTREAM ADDITIONAL SHORTWAVE APPROACHING
PACIFIC NORTHWEST COAST ALONG WITH 140+KT 300MB JET. AHEAD OF
SOUTHERN ROCKIES SHORTWAVE...VERY MOIST AIRMASS REMAINS IN PLACE
ACROSS CENTRAL PLAINS INTO LOWER MO VALLEY...CHARACTERIZED BY DEW
POINTS IN THE UPPER 60S TO LOWER 70S F AND 16 TO 18 C AT THE SURFACE
AND 850MB RESPECTIVELY...RESULTING IN PRECIPITATE WATER VALUES
GREATER THAN 1.5 INCHES. 00Z TOP SOUNDING ALSO INDICATES 24 HOUR
WARMING IN THE 700-800MB LAYER RESULTING IN STRENGTHENING CAPPING
INVERSION ACROSS THE REGION. EARLY MORNING RADAR IMAGERY SHOWS MCS
PROPAGATING EASTWARD ACROSS NORTHERN MO IN REGION OF 850MB THETA-E
ADVECTION/PRESSURE ADVECTION ALONG 305/310K SURFACES ALONG EDGE OF
CAPPING INVERSION AND JUST NORTH OF WEAK SURFACE WARM FRONT...WHICH
IS LOCATED ALONG THE HIGHWAY 36 CORRIDOR. EXPECT THIS FEATURE TO
CONTINUE PROPAGATING EAST SOUTHEAST THROUGH THE EARLY MORNING
HOURS...LEAVING WEAK OUTFLOW BOUNDARY ACROSS CWA.

SOUTHERN ROCKIES SHORTWAVE PROGGED TO EJECT ACROSS CENTRAL PLAINS AS
PACIFIC SHORTWAVE DIGS INTO NORTHERN ROCKIES...WHILE SOUTHERN PLAINS
JET STREAK SPREADS EASTWARD...ALLOWING FOR STRONG UPPER LEVEL
DIFFLUENCE TO SPREAD ACROSS EASTERN KS/WESTERN MO DURING THE
AFTERNOON HOURS. SOME CONCERNS REMAIN REGARDING STRENGTH OF CAPPING
INVERSION LIKELY TO REMAIN ACROSS AREA. IF CONVECTION IS ABLE TO
OVERCOME CAPPING INVERSION...STRONG SHEAR PARAMETERS COUPLED WITH
MODERATE TO STRONG INSTABILITY WILL RESULT IN A VERY FAVORABLE
ENVIRONMENT FOR SUPERCELLS...INCLUDING THE POTENTIAL FOR TORNADOES.
ADDITIONALLY...AFOREMENTIONED MOISTURE COMBINED WITH MOIST
ANTECEDENT CONDITIONS WILL RESULT IN THE POTENTIAL FOR ADDITIONAL
FLOODING...THUS GOING FFA LOOKS IN GOOD SHAPE. SHOULD SEE A BREAK IN
PRECIPITATION THURSDAY BEFORE STRONG COLD FRONT ENTERS THE REGION
LATE FRIDAY. EXPECT ANOTHER ROUND OF THUNDERSTORMS...SOME LIKELY
SEVERE...AS THIS FRONT PUSHES THROUGH THE FORECAST AREA.

SEAMAN

&&

.PREV DISCUSSION...

240 PM CDT TUE...
CONVECTIVE AND HEAVY RAINFALL THREATS ARE THE MAIN CONCERNS THE NEXT
COUPLE OF DAYS. UNUSUALLY STRONG MID TO UPPER FLOW WILL PROVIDE FOR
A GOOD THREAT OF SEVERE MCS DEVELOPMENT THE NEXT COUPLE OF NIGHTS.

MORNING CONVECTION HAS SHIFTED SE AND HAS PRODUCED AN OUTFLOW
BOUNDARY FROM SW OF TOPEKA TO EXTREME SW MO. THE OUTFLOW BOUNDARY
HAS SHOWED SIGNS OF DRIFTING BACK EAST AS PER THE LATEST STLT
IMAGERY. CAP BUILDING INTO THE CENTRAL PLAINS SHOULD INHIBIT
DEVELOPMENT ALONG THE OUTFLOW BOUNDARY UNTIL THE EARLY EVENING
HOURS.

A VERY UNSTABLE AIR MASS WILL PREVAIL IN THE VICINITY OF THIS
BOUNDARY WITH CAPE VALUES EXCEEDING 3000 J/KG. ALTHOUGH MID LEVEL
WINDS ARE CURRENTLY RATHER WEAK...A FEW SUPERCELLS MAY DEVELOP ALONG
THE BOUNDARY GIVEN STRONG CAPE AND LOW LEVEL SHEAR. CONVECTION WILL
LIKELY SPREAD EAST INTO WESTERN MO AS A 40KT LLJ INCREASES ACROSS
THE CWA. THE NORTHEAST PUSH OF THE OUTFLOW BOUNDARY WILL PROBABLY BE
INHIBITED BY THE CONVECTIVE DEVELOPMENT. REGARDLESS...STRONG
ISENTROPIC LIFT ON THE 310-315K SURFACES WILL ALLOW FOR DEVELOPMENT
TO THE EAST ACROSS THE CWA. SHORTWAVE EJECTING FROM THE SRN ROCKIES
ALONG WITH A COUPLE H3-H2 JET TO PROVIDE IMPRESSIVE DIVERGENCE
FIELDS AFTER MIDNIGHT. H2 JET RATHER VIGOROUS WITH 100 KTS IN ABQ AT
12Z.

WITH IMPRESSIVE AMOUNTS OF MOISTURE AVAILABLE...FLASH FLOODING IS
POSSIBLE MAINLY AFTER MIDNIGHT. THE MCS WILL LIKELY ALSO PRODUCE
LARGE HAIL AND DAMAGING WINDS.

THE MCS MAY LINGER IN THE SRN AND ERN ZONES WEDNESDAY MORNING WITH
THE CONVECTIVE COMPLEX LIKELY PRODUCING ANOTHER OUTFLOW BOUNDARY
WHICH SHOULD BE LOCATED FROM ERN KS TO SW MO WEDNESDAY AFTERNOON.
WITH CONVECTION DRIVING THE LOW LEVEL MASS FIELDS...WILL HAVE TO
TAKE THE MODELS WITH A GRAIN OF SALT AS FAR AS SPECIFIC LOCATION OF
SFC FEATURES. HOWEVER...DO BELIEVE THAT THE MODELS ARE CURRENT IN
PUSHING A DRYLINE INTO CENTRAL/ERN KS DURING THE AFTERNOON HOURS.
THE AIR MASS AHEAD OF THE DRY LINE WILL BE EXTREMELY UNSTABLE WITH
CAPES POSSIBLY EXCEEDING 5000 J/KG. EAST OF THE DRY LINE AND
ESPECIALLY ALONG THE INTERSECTION OF THE OUTFLOW BOUNDARY...MODELS
SUGGEST IMPRESSIVE SFC-2KM HELICITIES WITH SFC-6KM SHEAR FROM
30-35KTS. COULD SEE SUPERCELL DEVELOPMENT IN CENTRAL/ERN KS WITH THE
SUPERCELLS POSSIBLY REACHING THE KS/MO STATE LINE BEFORE EVOLVING
INTO A SEVERE MCS WEDNESDAY NIGHT. HEAVY RAINFALL ALSO A THREAT.

AS A RESULT...HAVE ISSUED A FFA FOR TONIGHT THROUGH WEDNESDAY NIGHT.

TEMPERATURES TRICKY WITH CONVECTIVE DEVELOPMENT...BUT WILL TRIM
GUIDANCE DUE TO PRECIPITATION AND MOIST GROUND.

DB

A RESPITE FROM THE ACTIVE WEATHER PATTERN WILL ARRIVE ON
THURSDAY...AS SHORTWAVE ENERGY SHIFTS TO THE NORTH AND EAST.
TEMPERATURES WILL ALSO BEGIN TO HEAT UP AS THE THERMAL RIDGE AHEAD
OF THE NEXT TROUGH ADVANCES EAST...AND ETA/GFS 850 MB TEMPS ARE
PROGGED TO RISE INTO THE 20C-25C RANGE. HOWEVER...WILL GO A CATEGORY
OR TWO BELOW GUIDANCE...TAKING INTO CONSIDERATION POTENTIAL
CONVECTIVE DEBRIS/OUTFLOW FROM THE WEDNESDAY NIGHT ACTIVITY...AND
THE MOIST GROUND CONDITIONS. THE ETA AND GFS ARE IN RESPECTABLE
AGREEMENT REGARDING THE FRONTAL PASSAGE ON FRIDAY NIGHT INTO
SATURDAY...AND HAVE INCREASED POPS TO 50 PERCENT. IN THE WAKE OF THE
FRONT...COOLER TEMPS (IN THE UPPER 70S/LOW 80S) SHOULD PREVAIL INTO
THE BEGINNING OF NEXT WEEK.

SCHMIT

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH EARLY THURSDAY MORNING FOR ALL ZONES.
MO...FLASH FLOOD WATCH THROUGH EARLY THURSDAY MORNING FOR ALL ZONES.
Hazardous weather outlook, Aug 25, 9:06 AM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
906 AM CDT WED AUG 25 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261100-

...THUNDERSTORMS PRODUCING FLASH FLOODING IN ADDITION TO THE
POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND A COUPLE OF TORNADOES
WILL BE POSSIBLE ACROSS THE OUTLOOK AREA THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN KANSAS THIS
MORNING...AND MOVE EAST ACROSS NORTHERN MISSOURI LATE THIS MORNING
THROUGH THE AFTERNOON. THE STORMS MAY PERSIST INTO THE EVENING HOURS.
INSTABILITY AND SHEAR PARAMETERS WILL BE FAVORABLE FOR THE
DEVELOPMENT OF SUPERCELL THUNDERSTORMS...WITH AN ATTENDANT THREAT FOR
DAMAGING WINDS...LARGE HAIL...AND POSSIBLY TORNADOES. HEAVY RAINFALL
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA FRIDAY AND
SATURDAY...AS AN UPPER LEVEL STORM SYSTEM MOVES OUT OF THE ROCKIES.
SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA FROM LATE THIS
MORNING THROUGH THE EVENING...THEN AGAIN FRIDAY AND SATURDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

NRR

In the hours before

Special weather statement, Aug 25, 8:54 AM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
854 AM CDT WED AUG 25 2004

KSZ025-102-MOZ001>006-011>015-020-021-251900-
ANDREW MO-ATCHISON MO-ATCHISON KS-BUCHANAN MO-CLINTON MO-DAVIESS MO-
DE KALB MO-DONIPHAN KS-GENTRY MO-GRUNDY MO-HARRISON MO-HOLT MO-
MERCER MO-NODAWAY MO-WORTH MO-
854 AM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 781...IN EFFECT UNTIL 200 PM CDT WEDNESDAY AFTERNOON.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...BUCHANAN...CLINTON...DAVIESS...DE KALB...
GENTRY...GRUNDY...HARRISON...HOLT...MERCER...NODAWAY AND WORTH.

IN KANSAS:

ATCHISON AND DONIPHAN.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...MARYVILLE...ROCKPORT...ST JOSEPH AND TRENTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

NRR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:30 AM CDTFlash Flood WarningEAXGentry, Harrison6 hr
Aug 25, 11:39 AM CDTSevere Thunderstorm WarningEAXNodaway66 min
Aug 25, 12:17 PM CDTSevere Thunderstorm WarningEAXGentry58 min
Aug 25, 12:34 PM CDTFlash Flood WarningEAXNodaway8 hr
Aug 25, 12:41 PM CDTSevere Thunderstorm WarningEAXHarrison, Worth49 min
Aug 25, 1:15 PM CDTSevere Thunderstorm WarningEAXMercer45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.